New York, 2005

Damaging Wind in New York, May 28, 2005

May 28, 2005 · NWS OKX · 1 event in 1 county or zone

As a band of heavy showers and thunderstorms moved northeast, they produced high winds and heavy rain that downed several trees throughout Queens.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a band of heavy showers and thunderstorms moved northeast, they produced high winds and heavy rain that downed several trees throughout Queens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 28, 1:50 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, May 28, 1:50 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
250 PM EDT SAT MAY 28 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

LATE TODAY AND TONIGHT...AN UPPER LEVEL TROUGH ACROSS PA WILL MOVE
INTO THE LOCAL AREA LATE TODAY BRINGING A GOOD CHANCE OF SHOWERS AND
POSSIBLE THUNDERSTORMS. OUTSIDE OF THE EXISTING AREA OF SHOWERS AND
TSTMS...THE AIR IS UNSTABLE BUT VERY DRY DOWN LOW. SO...BESIDES ANY
SCATTERED CONVECTION THAT IS ABLE TO DEVELOP ALONG ANY WEAK
BOUNDARIES ACROSS THE LOCAL AREA...THE BULK OF ANY PRECIP SHOULD
WAIT UNTIL THE AREA OF PRECIP MOVES IN FROM THE W LATE THIS
AFTERNOON. THE CLOUDS AND MOIST AIR ALOFT IN THE AREA OF PRECIP TO
THE WEST SHOULD INHIBIT SEVERE WEATHER...SO THE BEST CHANCE FOR ANY
SEVERE WEATHER WILL OCCUR WITH ANY THUNDERSTORMS THAT DEVELOP AHEAD
OF THE MAIN AREA OF PRECIP...ALTHOUGH DUE TO THE FACTORS MENTIONED
BEFORE...THAT CHANCE SHOULD BE FAIRLY LOW.

THE ASSOCIATED UPPER TROUGH THEN DRAGS SLOWLY ACROSS THE AREA
OVERNIGHT. THE GFS STILL KEEPS THIS FEATURE OVER THE REGION ON SUN...
WHILE THE ETA MOVES IT E SUN MORN. THE ETA THEN BRINGS ANOTHER
TROUGH INTO THE REGION FROM THE NW SUN AFTERNOON. EITHER WAY...I/LL
NEED TO KEEP IN A CHANCE OF SHOWERS FOR SUN.

THE ETA AND THE GFS CONTINUE TO DIFFER FROM SUN NIGHT THRU MON NIGHT
WITH THE ETA DEVELOPING A STRONGER LOW TO OUR W ON MON...WHILE THE
GFS KEEPS THIS SYSTEMS WEAKER. THE EARLIER ECMWF AND UKMET LOOK
CLOSER TO THE GFS. I/LL KEEP A CHANCE OF SHOWERS IN FOR SUN NIGHT.
ON MON...THE MODELS AGREE ENOUGH OVER THE LOCAL AREA TO KEEP COASTAL
AREAS RAIN-FREE FOR MOST OF THE DAY...HOWEVER I MAY NEED A CHANCE OF
SHOWERS ACROSS NORTHERN PORTIONS FOR MOST OF THE AFTERNOON. I/LL PUT
IN A CHANCE OR SLIGHT CHANCE OF SHOWERS FOR MON NIGHT FOR ALL AREAS.
&&

.LONG TERM (TUE THROUGH SAT)...
I/LL STAY CLOSE TO HPC PROGS. IN GENERAL...UNSETTLED WEATHER
EXPECTED. I/LL FORECAST A CHANCE OF SHOWERS ON TUE AS WEAK
LOW PRES MOVES INTO THE LOCAL AREA FROM THE W. FAIR ON WED AS THE
SYSTEM MOVES WELL E. ANOTHER AREA OF LOW PRES IS FORECAST TO
APPROACH FROM THE SW ON THU AND THEN PASS SLOWLY TO OUR S ON FRI AND
SAT. WITH THIS SCENARIO...THE TRI-STATE AREA SHOULD BE ON THE
NORTHERN EDGE OF THE PRECIP FIELD FROM THU NIGHT THRU EARLY SAT WITH
THE HIGHEST POPS BEING ALONG THE COAST.
&&

.AVIATION...
MAIN AREA OF SHOWERS AND TSTMS WAS ENTERING NORTHWEST NJ AT
18Z...WITH SCATTERED ACTIVITY OUT AHEAD OF IT NEAR KSWF...AND ALSO
DEVELOPING ATTM AROUND NYC. LOW LEVELS ARE QUITE DRY SO CIGS WILL
REMAIN VFR...BUT STRONGER STORMS COULD PRODUCE MVFR VSBY IN BRIEF
MODERATE-HEAVY RAIN LATER THIS AFTERNOON/EARLY THIS EVENING...ALONG
WITH WIND GUSTS TO 30-35 KNOTS.

WINDS WILL BECOME LIGHT THIS EVENING AS A SURFACE TROUGH MOVES INTO
THE AREA. NORTH AND WEST OF NYC...SHOWERS WILL END BY MIDNIGHT...
FOLLOWED BY POSSIBLE MVFR VSBY TOWARD DAYBREAK FROM LEFTOVER LOW
LEVEL MOISTURE FROM TODAY/S CONVECTION. ELSEWHERE...AS SURFACE LOW
PRESSURE SPINS UP SOUTHEAST OF LONG ISLAND TONIGHT...MVFR VSBY/CIGS
IN SHOWERS ARE LIKELY AT NYC/LONG ISLAND/SOUTHERN CT TERMINALS FOR
MOST OF THE NIGHT...HANGING ON INTO EARLY MORNING AT KGON. A DRIER
NORTHWEST FLOW DEVELOPS EARLY SUN MORNING WITH A RETURN OF VFR
CONDITIONS.
&&

.MARINE...
QUIET CONDITIONS ON TAP THROUGH THE HOLIDAY WEEKEND AS WINDS AND
SEAS REMAIN BELOW SCA CRITERIA. ANY THUNDERSTORMS THAT MOVE ACROSS
THE WATERS COULD PRODUCE BRIEF 35 KT WIND GUSTS AND CHOPPY SEAS. LOW
PRES DEVELOPING OVER THE SOUTHEAST BRING ABOUT AN INCREASE IN
WINDS/SEAS AS IT MOVES CLOSER TO AREA WATERS BY MIDWEEK.
&&

.HYDROLOGY...IN GENERAL...THE PRECIP AMOUNTS OVER THE NEXT FEW DAYS
ARE NOT EXPECTED TO BE HEAVY ENOUGH TO CAUSE ANY WIDESPREAD
PROBLEMS. HOWEVER...SOME LOCALIZED PONDING OF WATER MAY OCCUR WITH
ANY HEAVIER SHOWER OR THUNDERSTORM THAT DEVELOPS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

&&

EKH/BG/MPS
Hazardous weather outlook, May 28, 2:27 AM EST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
327 AM EDT SAT MAY 28 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-290930-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
327 AM EDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
AS A DISTURBANCE PASSES JUST SOUTH OF THE REGION. SOME STRONG
STORMS ARE POSSIBLE...ESPECIALLY THROUGH NORTHEAST NEW JERSEY AND NEW
YORK CITY. THE MAIN THREATS WITH ANY CONVECTION WILL BE HEAVY
DOWNPOURS...WIND GUSTS UP TO 40 MPH...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON AND
EVENING. MAIN THREATS WITH ANY CONVECTION WILL BE HEAVY
DOWNPOURS...GUSTY WINDS...AND SMALL HAIL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

ANZ330-335-338-350-353-355-290930-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
327 AM EDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
AS A DISTURBANCE PASSES THROUGH THE WATERS. SOME STRONG
STORMS ARE POSSIBLE. THE MAIN THREATS WITH ANY CONVECTION WILL BE
HEAVY DOWNPOURS...WIND GUSTS UP TO 40 MPH...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON AND
EVENING. MAIN THREATS WITH ANY CONVECTION WILL BE HEAVY
DOWNPOURS...GUSTY WINDS...AND SMALL HAIL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 28, 3:27 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
427 PM EDT SAT MAY 28 2005

NJZ002>004-NYZ069-282100-
BERGEN-EASTERN PASSAIC-ROCKLAND-WESTERN PASSAIC-
427 PM EDT SAT MAY 28 2005

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
BERGEN...PASSAIC AND ROCKLAND COUNTIES...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER THE WESTERN HALF OF PASSAIC COUNTY...MOVING
NORTHEAST AT 15 MPH. THIS STORM WILL MOVE ACROSS NORTHWEST BERGEN
AND SOUTHWEST ROCKLAND COUNTIES BY 5 PM.

SMALL HAIL...AND DAMAGING WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, May 28, 3:56 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
456 PM EDT SAT MAY 28 2005

NYZ067-069-282145-
ORANGE-ROCKLAND-
456 PM EDT SAT MAY 28 2005

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE
AND ROCKLAND COUNTIES...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
AN AREA OF THUNDERSTORMS ALONG THE BORDER OF ROCKLAND AND ORANGE
COUNTIES...JUST EXITING PASSAIC COUNTY IN NORTHEAST NEW JERSEY. THE
THUNDERSTORMS ARE MOVING NORTHEAST AT 15 MPH.

SMALL HAIL...AND DAMAGING WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE THUNDERSTORM.

REPORTS FROM CENTRAL AND SOUTHERN NEW JERSEY HAVE SHOWN A HISTORY OF
VERY STRONG WINDS WITH THESE THUNDERSTORMS.

The radar

The Brookhaven radar (KOKX), 85 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Queens

When
May 28, 5:30 PM EST
Where
Queens County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -73.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450021.